Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Charleston, WV

April 10, 2001Pocahontas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 10, 2001, 8:21 PM EDT for Pocahontas County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2001, 8:21 PM EDT (00:21 UTC)
Expired
Apr 10, 2001, 9:00 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 110022
SVRCRW
WVC075-110100-
/NEW.KRLX.SV.W.0039.110021-110100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 900 PM EDT...

* AT 817 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF DURBIN...MOVING SOUTHEAST AT 25
  MPH.

.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3866 7962 3868 7975 3873 7977 3855 7987
          3843 7969

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:55 PM EDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 10, 1:55 PM EDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT TUE APR 10 2001

INDIANA SHORT STILL PROGGED TO ROLL ACROSS FORECAST AREA THIS
EVENING.  ANALYZED WEAK LOW ON INTERSECTING BOUNDARIES VICINITY CELL
SOUTHERN INDIANA.  EAST WEST BOUNDARY EXTENDS INTO SOUTHERN WV.  IT
IS A WEAK BOUNDARY THAT APPEARS TO HAVE FORMED TODAY AS PEGGED BY 6Z
MESO-ETA.  WITH HIGHER DEW POINTS ARE ALONG AND SOUTH OF THIS
BOUNDARY...FIGURE ACTIVITY WILL CONTINUE PROPAGATING ALONG BOUNDARY
AND POSSIBLY EVEN LEAN A LITTLE ESE...AND THUS HEAVIEST QPF WILL
AFFECT SOUTHERN PORTIONS OF FORECAST AREA THIS EVENING.  THUS
LEANING AWAY FROM IDEA OF ISSUING FFA FOR PRIMED AREAS OF SOUTHEAST
OHIO.

WILL MAINTAIN LIKELY POPS TONIGHT WITH BEST CHANCE FOR ANY SVR SOUTH
THIS EVENING.  LOOKS LIKE ACTIVITY SHOULD WIND DOWN LATE TONIGHT AS
SHORT WAVE ROLLS ON THROUGH...ALTHOUGH NGM SUGGEST SECOND WEAK SHORT
AND INSTABILITY AXIS SETTING UP NORTHWEST SOUTHEAST COULD PROLONG OR
RE-INSTIGATE ACTIVITY.

WEDNESDAY WILL SEE A NORTHWARD SURGE OF THE WARM AIR AND ANY
ACTIVITY SHOULD BE MAINLY OF THE DIURNAL VARIETY WITH PLENTY OF
INSTABILITY PRESENT.  POTPOURRI OF CLOUDS AROUND IN THE MORNING
COULD ALSO GIVE RISE TO VARIOUS BOUNDARIES FOR STORMS TO FOCUS ON.

AVN NOW FASTER ON PUSHING FRONT THROUGH...WITH TIMING PUSHED UP TO
EARLY FRIDAY.  AT ANY RATE...FRONT SHOULD BE NEARBY
THURSDAY...WARRANTING AT LEAST HIGH CHANCE POPS.  SHORT PUSHING
FRONT BACK NORTH THROUGH FORECAST AREA LATER SATURDAY SHOWN BY
EUROPEAN MODELS TRACKS WELL SOUTH OF AREA ON AVIATION.  WILL
PROBABLY STICK CLOSE TO CURRENT PACKAGE...WHICH HAS THUNDERSTORMS
THROUGH FRIDAY AND POPS THROUGH SATURDAY...FOLLOWED BY
DRIER...COOLER WEATHER.

NUMBERS GENERALLY BALLPARK...LIKE FWC A LITTLE BETTER IN THE EARLIER
PERIODS...THEN LEAN TOWARD AVN.  POPS CURIOUSLY LOW THURSDAY WITH
FRONT IN VICINITY.  LESS INSTABILITY INDICATED PER CLOUDINESS AND
LESS INFLOW.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/TRM

In the hours before

Special weather statement, Apr 10, 4:50 PM EDT, 3 hours 31 minutes before
OHZ075-102115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT TUE APR 10 2001

...STRONG THUNDERSTORM CROSSING THROUGH ATHENS COUNTY...

RADAR INDICATED A STRONG THUNDERSTORM MOVING EASTWARD THROUGH ATHENS
COUNTY. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS
TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THUNDERSTORM
IS EXPECTED TO REACH THE PLAINS BY 5 PM...AND ATHENS BY 5:10 PM.
H
.END/NMB
Local storm report, Apr 10, 5:44 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT TUE APR 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    PINEVILLE                 WV   1 INCH HAIL
04/10/01   WYOMING                        MARBLE AND QUARTER SIZE
                                          HAIL WITH LIMBS DOWN.

0515 PM    MATEWAN                   WV   1 INCH HAIL
04/10/01   MINGO                          1 INCH HAIL REPORTED BY
                                          UNTRAINED SPOTTER AT
                                          MATEWAN.
Local storm report, Apr 10, 8:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
818 PM EDT TUE APR 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    NEWTOWN                   WV   .75 INCH HAIL
04/10/01   MINGO                          3/4 INCH HAIL REPORTED BY
                                          SPOTTER JUST NORTH OF
                                          NEWTOWN.

0535 PM    NEWTOWN                   WV   .75 INCH HAIL
04/10/01   MINGO                          3/4 INCH HAIL REPORTED
                                          JUST NORTH OF NEWTOWN.

0725 PM    ROCK CAVE                 WV   1 INCH HAIL
04/10/01   UPSHUR                         3/4 TO 1 INCH HAIL
                                          REPORTED BY SPOTTER AT
                                          ROCK CAVE. DAMAGE TO
 Y                                         TRUCK.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.